Utah, 2017

Flash Flood in Utah, August 6, 2017

August 6, 2017 · NWS GJT · 1 event in 1 county or zone

Another day of deep subtropical moisture with a very unstable air mass resulted in some thunderstorms which produced heavy rainfall and some flash flooding in the La Sal Mountains.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GJT wrote it up.

Another day of deep subtropical moisture with a very unstable air mass resulted in some thunderstorms which produced heavy rainfall and some flash flooding in the La Sal Mountains.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Junction, CO wrote its last area forecast discussion before the first event at Aug 6, 10:31 AM MST, 3 hours 29 minutes earlier.

Area forecast discussion, Aug 6, 10:31 AM MST, 3 hours 29 minutes before
Area Forecast Discussion
National Weather Service GRAND JUNCTION CO
1131 AM MDT Sun Aug 6 2017

.SHORT TERM...(Today through Monday)
Issued at 257 AM MDT Sun Aug 6 2017

The weak shortwave trough and jet speed maxima that passed through
central CO overnight will continue moving south and east today. A
bit of subsidence and slightly drier air will move in behind it
but residual moisture will still be plentiful. Northeast Utah and
northwest Colorado, generally north of Interstate 70, will be the
drier area. Scattered to numerous showers and thunderstorms will
develop again this afternoon of the rest of the area. Small hail
and locally heavy rain should accompany the stronger storms.

Monday should bring about the same pattern, with the best focus
for convection being in the south.

.LONG TERM...(Monday night through Saturday)
Issued at 257 AM MDT Sun Aug 6 2017

A weak subtropical jet will set up over the southwest U.S.,
beneath a large ridge over the Pacific Northwest. The PACNW ridge
will block any major storm threats over the western CONUS during
this timeframe. However, with faster southwest flow aloft
remaining in place over the SW U.S. with subtropical moisture
feeding into it, unsettled weather will continue over our region.
Precipitable water values do not show any strong variation
through the week, running just above 1 inch or so. Pinning down
exactly which days will be most unsettled will likely come down to
the timing of a few shortwave troughs skirting by to our east
over the high plains, which would temporarily increase flow aloft
and mid-level moisture values. The first one of these shortwaves
should pass on Wednesday, with the second arriving perhaps on
Friday. It is certainly possible that both of these systems will
remain too far to our east to have any appreciable effect on
thunderstorm chances, and forecast confidence is only moderate
beyond Wednesday at this time. Regardless of exact precipitation
trends, temperatures will run notably below average, especially
early in the week. Confidence is high in the temperature forecast
for the week ahead.

&&

.AVIATION...(For the 18Z TAFS through 18Z Monday afternoon)
Issued at 1126 AM MDT Sun Aug 6 2017

Showers and thunderstorms have already started forming and still
expect the best coverage to be down south including KMTJ, KGUC,
KTEX and KDRO. Remaining TAF sites still have a chance to see some
convective activity so VCTS will remain in their forecasts too.
Heavier showers could produce brief MVFR conditions. Outside of
the convection, VFR will be the rule.

&&

.HYDROLOGY...
Issued at 257 AM MDT Sun Aug 6 2017

Scattered to numerous afternoon and evening thunderstorms may
produce local small stream and urban flooding and possible mud
slides, this afternoon and tonight.

&&

.GJT WATCHES/WARNINGS/ADVISORIES...
CO...None.
UT...None.
&&

SHORT TERM...CC
LONG TERM...CC
AVIATION...TGR
HYDROLOGY...CC
Hazardous weather outlook, Aug 6, 1:54 AM MST, 12 hours 6 minutes before
Hazardous Weather Outlook
National Weather Service GRAND JUNCTION CO
254 AM MDT Sun Aug 6 2017

COZ001>014-017>023-UTZ022>025-027>029-070900-
Lower Yampa River Basin-Central Yampa River Basin-
Roan and Tavaputs Plateaus-Elkhead and Park Mountains-
Upper Yampa River Basin-Grand Valley-Debeque to Silt Corridor-
Central Colorado River Basin-Grand and Battlement Mesas-
Gore and Elk Mountains/Central Mountain Valleys-
Central Gunnison and Uncompahgre River Basin-
West Elk and Sawatch Mountains-Flat Tops-
Upper Gunnison River Valley-Uncompahgre Plateau and Dallas Divide-
Northwest San Juan Mountains-Southwest San Juan Mountains-
Paradox Valley/Lower Dolores River-
Four Corners/Upper Dolores River-Animas River Basin-
San Juan River Basin-Southeast Utah-Eastern Uinta Mountains-
Eastern Uinta Basin-Tavaputs Plateau-Arches/Grand Flat-
La Sal and Abajo Mountains-Canyonlands/Natural Bridges-
254 AM MDT Sun Aug 6 2017

This hazardous weather outlook is for eastern Utah and western
Colorado.

.DAY ONE...Today and Tonight

Scattered showers and thunderstorms are expected today and
tonight across eastern Utah and western Colorado, with best
coverage over central and southwest Colorado and southeast Utah.
Locally heavy rain, small hail and gusty winds to 40 mph are all
possible with the strongest storms.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

Isolated to scattered showers and thunderstorms are expected each
day this week with gusty outflow winds, small hail and locally heavy
rain possible.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

The radar

The Grand Junction radar (KGJX), 127 km away, was scanning. The volume nearest the first event began at 21:00 UTC.

Open the radar archive at this moment

Event by event

1 flash flood. Local standard time, as filed.

Flash Flood, San Juan

When
August 6, 2:00 PM MST to 3:00 PM MST
Where
San Juan County, 4.98 mi ESE of La Sal Jct to 5.89 mi ESE of La Sal Jct
Cause
Heavy Rain
Reported by
Trained Spotter
Coordinates
38.291, -109.296

A culvert became blocked from runoff debris and caused water to run over the road about a foot deep after a thunderstorm produced heavy rainfall upstream.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Utah in 2017Every state in 2017This day in weather historyWarnings in Utah, August 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 717157.